How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Board Certified Veterinarian
Category: Vet
Satisfied Customers: 16725
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Vet Question Here...
Dr. Kara is online now

My cat is being treated for an elevated heart rate and has

Resolved Question:

My cat is being treated for an elevated heart rate and has been prescribed Benazepril. She has developed a continual twitching of the front paws. When she stands she is also not on her toes but appears to be standing on more of her front legs. Could this be an allergic reaction to the drug as this has only appeared since she started taking the pills 8 days ago. The cat is a British Blue and is 12.5 years old.
Submitted: 3 years ago.
Category: Vet
Expert:  Dr. Kara replied 3 years ago.
Hello, I'm Dr. Kara. I have over 20 years of experience as a veterinarian and I'd like to help with your concerns about Bouncy's paw twitching, and abnormal stance on her feet.

Benazepril is an angiotensin converting enzyme inhibitor used to treat hypertension, heart failure and protein loss into the urine from the kidneys due to kidney disease.

According to Plumb's Veterinary Drug Handbook rarely it can cause increased blood levels of potassium. High blood levels of potassium can cause twitching and muscle tremors, as well as muscle weakness and a flat footed stance rather then the normal walking on their toes stance.

I think Bouncy should see her veterinarian to have her blood potassium levels checked. If they are too high then fluid therapy to adjust the levels and a decrease in her Benazepril dose or perhaps a different drug should be discussed.
Please let me know if you have any further questions.
Customer: replied 3 years ago.
Thank you for that information. It was helpful. So far, there has been no real evidence of heart failure and no mention of kidney problems. A blood test has been sent for analysis and I await results. Bouncy has been put on antibiotics as well as there is some evidence of an infection. This appears to be working as her intermittent sneezing has stopped and her eyes have stopped running. I just feel that there is no evidence of a heart problem and therefore she is being medicated for a condition that may not exist. We have rather lost faith in our veterinarian and will be changing when the blood test has been explained.
Expert:  Dr. Kara replied 3 years ago.
I'm sorry to hear that you are losing trust in your veterinarian. That is absolutely essential when you are dealing with complicated medical conditions.
Hopefully the blood test will clarify things further. If she has a high thyroid level then that could explain her fast heart rate and treating that should bring it down nicely. If she doesn't have hypertension or any evidence of heart disease and her heart rate comes down by treating hyperthyroidism there may be no need for Benazepril.
Unfortunately if the blood test was taken before starting the Benazepril her blood electrolytes and minerals should be rechecked to see if the medication has affected them.
If a urinalysis hasn't been done that absolutely should be checked. We need to make sure Bouncy's kidneys are OK.
I am glad that she is on antibiotics and her upper respiratory signs are clearing.
Please let me know if you have any further questions, especially after seeing her blood results.
Customer: replied 3 years ago.
I really appreciate the fullness of your reply and I will ensure that your recommendations are followed through. I will certainly be grading you highly when you respond. Many thanks.
Expert:  Dr. Kara replied 3 years ago.
You are very welcome. Best of luck with your fellow, please let me know how things go for him, thank you Dr. Kara.
Dr. Kara and other Vet Specialists are ready to help you